Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: Gabapentin

  1. #1
    Forum Member Pinkelle's Avatar
    Join Date
    Feb 2017
    Location
    Weymouth
    Posts
    586

    Gabapentin

    Hi is any one taking this medication? I've been taking it for a few months now but not sure if it is helping. I was prescribed it to help with the stiffness in my legs alongside quinine. Stiffness is still a problem. I'm wondering whether I should come off it as as well as fed up with feeling so tired all the time I've read that it can cause weight gain. I have put on weight and I know this is partly due to not getting the exercise that I used to get. I was very active (I don't drive so I walked or road my bike everywhere.) I am eating alot less and healthier than I used to but gaining weight!

  2. #2
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,253
    Hi Pink,

    I've never heard of Gabapentin being prescribed as an antispasmodic drug - if that's what you mean by the word "stiffness" in your legs? - unless you've tried antispasmodics and they weren't suitable for you for some reason?

    Gabapentin is a fairly hard-hitting drug; if you're not seeing any benefit from it, talk to your doctor about an alternative. Don't abruptly stop taking it, it needs to be reduced gradually.

    Has the Quinine Sulfate stopped your leg cramps?

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

  3. #3
    Forum Member Terry's Avatar
    Join Date
    May 2012
    Location
    UK
    Posts
    7,747
    Hi Pink;

    No experience with Gabapentin.

    Have you tried Baclofen and Tizanidine, they probably have more chance of relieving stiffness.

    Love Terry
    TB once said that "The forum is still the best source for friendship and information."

    It will only remain so if new people post and keep us updated on things that work or don't work and tips.

    Please post on old threads that are of use so that others see them and feel free to start new subjects and threads.

  4. #4
    Forum Member Pinkelle's Avatar
    Join Date
    Feb 2017
    Location
    Weymouth
    Posts
    586
    Yes think I'm going to give up on the gabapentine. I have tried Baclofen but didn't seem to help either

  5. #5
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,253
    What dose of Baclofen were you taking Pink?

    Getting an effective dose can take time; sometimes GPs aren't proactive in titrating doses...
    Last edited by Ellie; 13th August 2017 at 14:41.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

  6. #6
    Forum Member Pinkelle's Avatar
    Join Date
    Feb 2017
    Location
    Weymouth
    Posts
    586
    Can't remember the dose of Baclofen I was taking but it was twice a day. Stiffness has got me down today. It's in my calves and they always feel tight but today they're a bit painful. Just want to massage them all the time.

  7. #7
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,253
    Hi Pink,

    Sorry your legs are dragging down your mood. There is nothing easy about our lives, so if we can do anything to alleviate our physical symptoms, we should try to do that.

    Normally a starting dose of Baclofen is 10-15mg, 2x day. But once it's clear the body tolerates it well, the frequency is increased to 3-4x day, as its effects only last 6-8 hours. If necessary, the dose is also increased until the muscle tone relaxes enough so as to be comfortable; it is a balancing act between reducing tone by just the right amount.

    Taking Baclofen 2x isn't effective as it's eliminated through your system in 6-8 hours. The maximum dose is up to 120mg per day, so there's plenty of scope to titrate up. I take 20mg, 3x day and also take another antispasmodic med, Tizanidine @2mg, 3x day. This works well for my spasticity, which is worse in my legs.

    Please talk to your Dr about solutions for your spasticity. There are solutions, and I don't like to see you suffering. Heat and massage can only do so much!

    If you're not sleeping due to the spasticity, an immediate, short-term solution is to try a low dose of Diazepam. Again, you'd need to talk to your Dr about this.

    All the best Pink.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

  8. #8
    Forum Member Pinkelle's Avatar
    Join Date
    Feb 2017
    Location
    Weymouth
    Posts
    586
    Thanks for that ellie. My consultant never suggested to me Baclofen could be increased. He just changed me to gabapentine when I said the Baclofen didn't make any difference! ! I'm going to ask to give Baclofen another try.

  9. #9
    Forum Member Barry52's Avatar
    Join Date
    Mar 2012
    Location
    Newark on Trent
    Posts
    2,265
    I've read about baclofen pump but I don't know if this system is used in the US exclusively. Anyone out there know anything about this?


    Barry
    Iím going to do this even if it kills me!

  10. #10
    Forum Member Ellie's Avatar
    Join Date
    Oct 2012
    Posts
    3,253
    Hi Barry,

    The Baclofen pump (intrathecal pump, as it’s called) is used everywhere. It’s most often used in people with severe spasticity due to brain or spinal injury – a neighbour of mine has one – and occasionally in those with a progressive neurodegenerative illness, such as MS or PLS, depending on rate of progression. People with ALS tend not to be suitable candidates for an intrathecal pump for numerous reasons, inc our spasticity isn’t as severe; rate of progression; prognosis; it involves surgery.

    It delivers Baclofen directly into the Cerebrospinal fluid, increasing its bioavailability. Batteries last about 5 years before needing to be surgically replaced.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Limb Onset.
    Eye gaze user - No working limbs - No speech - Feeding tube - Overnight NIV.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •